Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Huntsville, AL

March 31, 2015Cullman County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 31, 2015, 1:32 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2015, 1:32 PM CDT (18:32 UTC)
Expired
Mar 31, 2015, 2:00 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Cullman County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:45 PM CDTHAIL 0.5Hartselle, ALPEA TO MARBLE SIZE HAIL REPORTED VIA SOCIAL MEDIA.
Mar 31, 1:52 PM CDTHAIL 1.252 S Falkville, ALTIME AND LOCATION ESTIMATED BY RADAR. RELAYED TWITTER PHOTOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS54 KHUN 311832
SVRHUN
ALC043-103-311900-
/O.NEW.KHUN.SV.W.0002.150331T1832Z-150331T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  NORTH CENTRAL CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 200 PM CDT

* AT 132 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8
  MILES SOUTHWEST OF HARTSELLE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CULLMAN...HARTSELLE...FALKVILLE...VINEMONT...SOMERVILLE...WEST
  POINT...EVA...MASSEY...COLE SPRINGS AND BATTLEGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3432 8711 3451 8710 3445 8676 3416 8677
TIME...MOT...LOC 1832Z 288DEG 36KT 3439 8707 

$$

KULA
1 follow-up statement
478 
WWUS54 KHUN 311843
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
143 PM CDT TUE MAR 31 2015

ALC043-103-311900-
/O.CON.KHUN.SV.W.0002.000000T0000Z-150331T1900Z/
MORGAN AL-CULLMAN AL-
143 PM CDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHWESTERN MORGAN AND NORTH CENTRAL CULLMAN COUNTIES...

AT 142 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR
FALKVILLE...OR NEAR HARTSELLE...MOVING SOUTHEAST AT 40 MPH.

THIS SEVERE STORM WILL BE NEAR...
  CULLMAN AROUND 155 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MASSEY...COLE SPRINGS...BATTLEGROUND...LACON AND VINEMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLE INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3437 8708 3449 8703 3445 8676 3416 8677
      3428 8702
TIME...MOT...LOC 1842Z 294DEG 37KT 3436 8696 

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:07 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 31, 12:07 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1207 PM CDT TUE MAR 31 2015

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1025 AM CDT TUE MAR 31 2015/

PREVIOUS FORECAST IS ON TRACK...SO NO MAJOR CHANGES WERE MADE.
SCATTERED SHOWERS HAVE BEGUN TO DEVELOP ACROSS THE WESTERN PORTION OF
THE FORECAST AREA. CLOUD COVER HAS ALSO INCREASED OVER THE LAST HOUR
OR SO...AS THE MOISTURE ALOFT INCREASES IN RESPONSE TO AN UPPER LEVEL
SHORTWAVE THAT WILL MOVE THROUGH THE REGION LATER TODAY. AT THE
SURFACE...SOUTHERLY FLOW WILL CONTINUE TO ADVECT WARM MOIST AIR INTO
THE TN VALLEY...AND DESPITE THE CLOUD COVER...FORECAST HIGHS ARE
EXPECTED TO REACH INTO THE MID TO UPPER 70S...ALONG WITH DEWPOINTS
RISING INTO THE MID 50S BY THE AFTERNOON. CONVECTION THIS MORNING
WILL BE MORE ISOLATED...AS A STRONG CAPPING INVERSION WILL LIMIT THE
COVERAGE AND INTENSITY. AS THE SURFACE CONTINUES TO WARM...THE
INVERSION ALOFT WILL WEAKEN...AND SCATTERED THUNDERSTORMS ARE
ANTICIPATED BY THE AFTERNOON. FORECAST CAPE VALUE...ALONG WITH STEEP
MID LEVEL LAPSE RATES...WILL BE SUFFICIENT TO SUPPORT ISOLATED STRONG
THUNDERSTORMS...HOWEVER MUCH OF THE SEVERE THUNDERSTORMS WILL LIKELY
STAY TO OUR SOUTH...WHERE SURFACE BASED CAPE WILL BE GREATER. THE
GREATEST COVERAGE FOR THUNDERSTORMS FOR OUR FORECAST AREA WILL
GENERALLY BE ACROSS THE ALABAMA COUNTIES.

73

&&

.AVIATION...
FOR 18Z TAFS... VFR CONDITIONS WILL PREVAIL OUTSIDE OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. DUE
TO LOW CONFIDENCE IN AREAL COVERAGE, HAVE LEFT OUT THUNDERSTORMS, BUT
MAINTAINED VCSH AT BOTH KHSV AND KMSL. A COLD FRONT WILL ARRIVE THIS
EVENING WITH A WIND SHIFT TO NORTHERLY AND A CLEARING TREND. THERE IS
SOME RISK OF BR/FG IF RAINFALL IS WIDESPREAD, BUT AGAIN CONFIDENCE IS
TOO LOW TO REDUCE FLIGHT CONDITIONS ATTM.

AK

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 12:37 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT TUE MAR 31 2015

ALZ001>004-007-008-016-010500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-MORGAN-MARSHALL-CULLMAN-
1237 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...TONIGHT...

SCATTERED STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED LATE
THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT SETTLES INTO THE
AREA FROM THE NORTH. ALTHOUGH MOST OF THE STORMS WILL BE GENERAL IN
NATURE...A COUPLE OF STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY AND THURSDAY...AS WEAK
UPPER DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION. GUSTY WINDS
AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH A FEW OF THESE STORMS.

A MORE SIGNIFICANT RISK OF STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE ON FRIDAY EVENING AS A STRONGER COLD FRONT DROPS SOUTHEAST
THROUGH THE REGION. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE OF
DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH THIS EVENING.

ALZ005-006-009-010-TNZ076-096-097-010500-
LIMESTONE-MADISON-JACKSON-DEKALB-MOORE-LINCOLN-FRANKLIN TN-
1237 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING AS A COLD FRONT SETTLES INTO THE AREA FROM THE NORTH.
ALTHOUGH MOST OF THE STORMS WILL BE GENERAL IN NATURE...A COUPLE OF
STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY AND THURSDAY...AS WEAK
UPPER DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION. GUSTY WINDS
AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH A FEW OF THESE STORMS.

A MORE SIGNIFICANT RISK OF STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE ON FRIDAY EVENING AS A STRONGER COLD FRONT DROPS SOUTHEAST
THROUGH THE REGION. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE OF
DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 31, 1:21 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT TUE MAR 31 2015

ALZ004-007-016-311845-
CULLMAN AL-MORGAN AL-LAWRENCE AL-
121 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 145 PM
CDT...

AT 121 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHEAST OF MOULTON...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HARTSELLE...FALKVILLE...VINEMONT...WEST POINT...
BATTLEGROUND...DANVILLE...SPEAKE...MASSEY AND COLE SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3435 8725 3453 8724 3445 8678 3417 8680
TIME...MOT...LOC 1821Z 284DEG 35KT 3442 8714

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:21 PM CDTSpecial Weather StatementHUNMorgan24 min
Mar 31, 1:52 PM CDTSpecial Weather StatementHUNMorgan23 min
Mar 31, 1:59 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan31 min
Mar 31, 2:06 PM CDTSpecial Weather StatementHUNMarshall24 min
Mar 31, 2:16 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan29 min
Mar 31, 2:27 PM CDTSevere Thunderstorm WarningHUNCullman18 min
Mar 31, 2:45 PM CDTSevere Thunderstorm WarningHUNMarshall30 min
Mar 31, 2:57 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall33 min
Mar 31, 3:01 PM CDTSevere Thunderstorm WarningHUNMarshall14 min
Mar 31, 3:23 PM CDTSpecial Weather StatementHUNColbert52 min
Mar 31, 3:35 PM CDTSpecial Weather StatementHUNDeKalb40 min
Mar 31, 3:51 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin39 min
Mar 31, 3:53 PM CDTSpecial Weather StatementHUNColbert, Lauderdale52 min
Mar 31, 4:01 PM CDTSpecial Weather StatementHUNCullman44 min
Mar 31, 4:09 PM CDTSevere Thunderstorm WarningHUNCullman47 min
Mar 31, 4:26 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence34 min
Mar 31, 4:53 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan52 min
Mar 31, 4:56 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence10 min
Mar 31, 5:17 PM CDTSpecial Weather StatementHUNColbert43 min
Mar 31, 5:25 PM CDTSevere Thunderstorm WarningHUNMarshall35 min
Mar 31, 5:26 PM CDTSpecial Weather StatementHUNLimestone49 min
Mar 31, 5:32 PM CDTSpecial Weather StatementHUNColbert43 min
Mar 31, 5:44 PM CDTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan39 min
Mar 31, 5:56 PM CDTSevere Thunderstorm WarningHUNLauderdale34 min
Mar 31, 6:00 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale30 min
Mar 31, 6:21 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall39 min
Mar 31, 6:26 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale49 min
Mar 31, 6:33 PM CDTSpecial Weather StatementHUNLauderdale42 min
Mar 31, 6:46 PM CDTSevere Thunderstorm WarningHUNCullman44 min
Mar 31, 6:56 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.